Montana, 2008

Wildfire in Montana, August 22 to 31, 2008

August 22 to 31, 2008 · NWS BYZ · 1 event in 1 county or zone

The Dunn Mountain Wildfire was sparked by lightning on Friday afternoon around 3pm, August 22nd. The wildfire was located 30 miles northeast of Billings.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The Dunn Mountain Wildfire was sparked by lightning on Friday afternoon around 3pm, August 22nd. The wildfire was located 30 miles northeast of Billings. Firefighters made good progress on the blaze the first few days and were close to containment before a passing cold front on Monday evening, August 25th, produced significant winds and exponential fire growth. By Saturday night, August 30th, the fire had grown to 102,383 acres. Fire officials estimated that 12 structures were saved as a result of suppression efforts. However, five structures, including one trailer and four outbuildings were destroyed during extreme fire behavior between Friday and Saturday nights (August 29th and 30th). The fire fuels consisted of tall grass, dead and down timber with pockets of brush. Firefighters completed preliminary lines around the most actively growing section of the fire, east of Fattig Creek, Sunday, September 1st. Up to an inch of rain fell Sunday evening and Monday (September 1st and 2nd). As a result, fire officials felt secure enough about containment lines to declare the fire 100% contained. Mop-up and rehabilitation work continued for weeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 22, 1:50 PM MST, 10 minutes earlier.

Area forecast discussion, Aug 22, 1:50 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
250 PM MDT FRI AUG 22 2008

.SHORT TERM...VALID FOR SAT AND SUN...

STRONG DYNAMICS FROM UPPER LOW PUSHING EAST FROM SASKATCHEWAN
INTO MANITOBA STILL HAVING SIGNIFICANT INFLUENCE ON OUR FORECAST
AREA AT MID AFTERNOON. COLD AIR ADVECTION AT LOW AND MID LEVELS
FED BY STRONG MID LEVEL FLOW TODAY PRODUCING TIGHT SURFACE
PRESSURE GRADIENT ACROSS AREA. THIS HAS RESULTED IN STRONG
WESTERLY WINDS...ESPECIALLY IN THE NORTHEAST ZONES. THIS SHOULD
DIMINISH TOWARD EVENING AS THE WEATHER SYSTEM MOVES FURTHER AWAY.

OTHERWISE...ATMOSPHERE IS DRY AND STABLE AND WE SHOULD HAVE A
QUIET AND COOL NIGHT AHEAD. WILL KEEP TEMPERATURES GENERALLY JUST
BELOW GUIDANCE NUMBERS BASED ON USUAL BIAS FOR THIS SITUATION.

RIDGE WILL GRADUALLY BUILD OVER REGION FOR WEEKEND LEADING TO A
WARMING TREND. 850MB AND 700MB MIX DOWNS SUGGEST AFTERNOON HIGHS
SATURDAY AND SUNDAY A LITTLE BELOW INHERITED FORECASTS...BUT
MODELS HAVE UNDERPLAYED THIS IN RECENT WARM UPS...SO ADJUSTMENTS
WILL BE MINOR.

AS FOR PRECIPITATION...SOME MID TO UPPER LEVEL MOISTURE TRIES TO
SNEAK UNDER RIDGE BY LATE SUNDAY AFTERNOON AND EVENING. CROSS
SECTIONS SHOW SOME BRIEF BUT STRONG MID LEVEL DIVERGENCE
PRODUCING SOME FORCING ALONG SOUTHERN BORDERS OF FORECAST AREA.
SEE NO REASON TO RULE THIS OUT FOR NOW...SO WILL INCLUDE ISOLATED
CONVECTION ALONG THESE SOUTHERN AREAS...MAINLY OVER HIGHER
TERRAIN OF BEARTOOTHS AND BIG HORNS. BT

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MODELS AMAZINGLY ARE IN GOOD AGREEMENT FOR PRETTY MUCH THE ENTIRE
EXTENDED PERIOD. STRONG UPPER TROUGH MOVING ONTO THE PACIFIC
NORTHWEST COAST WILL ALLOW FOR A LARGE RIDGE WITH HEIGHTS AROUND
585DM TO BE SITUATED OVER THE FORECAST AREA FOR MONDAY. THIS
LOOKS TO BE THE HOTTEST DAY OF THE WEEK WITH READINGS APPROACHING
RECORD HIGHS IN BILLINGS AS TEMPERATURES CLIMB TO AROUND 100
DEGREES ACROSS THE PLAINS. ASSOCIATED COOL FRONT LOOKS TO BLAST
THROUGH LATE MONDAY NIGHT INTO TUESDAY MORNING BRINGING MUCH
COOLER TEMPERATURES FOR TUESDAY. THIS SYSTEM LOOKS SIMILAR TO
WHAT MOVED THROUGH YESTERDAY AND LAST NIGHT. DUE TO THE STRENGTH
OF THE RIDGE AND PRE-FRONTAL WARMING AHEAD OF THE TROUGH...MODELS
WITH THE PAST SYSTEM WERE TOO QUICK IN ITS ARRIVAL. IF THIS AGAIN
IS THE CASE... THEN THE POSSIBILITY EXISTS FOR THE MODELS AGAIN
TO BE TOO QUICK IN BRINGING THE TROUGH AND FRONT THROUGH. AS A
RESULT...TUESDAY MAY BE MUCH WARMER THAN THE CURRENT FORECAST
SHOWS. WILL HAVE TO WAIT AND SEE WHAT THE NEXT MODEL RUNS DO OVER
THE WEEKEND.

RIGHT NOW WITH THE FRONT MOVING THROUGH LATE MONDAY NIGHT INTO
TUESDAY MORNING...TEMPERATURES WILL BE MUCH COOLER TUESDAY AND
WEDNESDAY. BEST DYNAMICS ARRIVE BEHIND THE FRONT AND WILL
CONTINUE WITH HIGH CHANCE POPS FOR THE TUESDAY/TUESDAY NIGHT TIME
FRAME. MAINLY A DRY WEST TO NORTHWEST FLOW ALOFT TO BE OVER THE
FORECAST AREA WEDNESDAY THROUGH FRIDAY WITH JUST AN ISOLATED
SHOWER CHANCE WEDNESDAY. TEMPERATURES WILL MODERATE CLOSER TO
NORMAL THURSDAY WITH SLIGHTLY ABOVE NORMAL READINGS RETURNING FOR
FRIDAY.  HOOLEY

&&

.AVIATION...

CLOUDS WILL BE ON THE DECREASE FOR THE REMAINDER OF THE AFTERNOON
AND INTO THE EVENING WITH CLEAR SKIES EXPECTED BY SUNSET AND FOR
THE REMAINDER OF THE NIGHT. VFR CONDITIONS CAN BE EXPECTED TO
PREVAIL. WINDS WILL GRADUALLY DECREASE THIS AFTERNOON ACROSS THE
CENTRAL AND WESTERN AREAS BUT WINDY CONDITIONS WILL CONTINUE
ACROSS THE EAST. THE WINDS ARE EXPECTED TO DECREASE ACROSS THE
ENTIRE FORECAST AREA TOWARD SUNSET.  HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 048/084 054/094 062/098 062/077 053/076 052/082 055/086
    00/U    00/U    00/U    13/T    42/T    20/B    10/U
LVM 040/084 047/092 054/095 051/078 043/075 044/081 047/087
    00/U    00/U    00/U    23/T    32/T    20/B    20/U
HDN 046/086 053/096 059/100 060/081 051/078 051/082 053/086
    00/U    00/U    00/U    13/T    42/T    21/B    10/U
MLS 046/083 054/096 065/101 063/084 055/079 055/083 057/089
    00/U    00/U    00/G    12/T    42/T    22/T    10/U
4BQ 046/083 054/094 061/099 062/085 053/077 051/082 053/086
    00/U    00/U    00/U    12/T    42/T    21/B    10/U
BHK 040/079 050/091 059/097 060/084 051/077 050/080 052/086
    00/U    00/U    00/U    12/T    32/T    22/T    10/U
SHR 044/084 051/093 056/096 056/082 048/075 046/080 049/085
    00/U    00/U    00/U    02/T    32/T    20/U    10/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 22, 2:44 AM MST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
344 AM MDT FRI AUG 22 2008

MTZ028>042-056>058-063>068-WYZ098-099-230945-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
344 AM MDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM OVER NORTHEAST MONTANA WILL PRODUCE
NORTHWEST WINDS OF 20 TO 35 MPH...WITH GUSTS TO 45 MPH...OVER
MUCH OF SOUTHEAST MONTANA TODAY. WINDS ARE EXPECTED WEAKEN BY
LATE THIS AFTERNOON INTO THE EVENING HOURS AS THE STORM SYSTEM
PUSHES EAST OF THE AREA.

DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR STRONG
CROSSWINDS OVER SOUTHEAST MONTANA TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yellowstone

When
August 22, 2:00 PM MST to August 31, 11:59 PM MST
Where
Yellowstone forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150318.